Approved by the Board of Governors, April 2005
In 2005, the family of David P. Robbins gave the Mathematical Association of America funds sufficient to support a prize honoring the author or authors of a paper reporting on novel research in algebra, combinatorics, or discrete mathematics. The prize of $5000 is awarded every third year. David Robbins spent most of his career on the research staff at the Institute for Defense Analyses Center for Communications Research (IDA-CCR) in Princeton. He exhibited extraordinary creativity and brilliance in his classified work, while also finding time to make major contributions in combinatorics, notably to the proof of the MacDonald Conjecture and to the discovery of conjectural relationships between plane partitions and alternating sign matrices.
1. The David P. Robbins Prize in Algebra, Combinatorics, and Discrete Mathematics shall be given to the author or authors of an outstanding paper in algebra, combinatorics, or discrete mathematics. Papers will be judged on quality of research, clarity of exposition, and accessibility to undergraduates. The paper must have been published within six years of the presentation of the prize, and must be written in English.
2. The prize is to be $5000, together with a certificate and a citation prepared by the Selection Committee. In the event of joint authors, the prize shall be divided equally.
3. The prize shall be given every third year at a national meeting of the Association.
4. The recipient need not be a member of the Association.
5. A standing committee on the David P. Robbins Prize shall recommend the recipient of the prize. The recommendation must be confirmed by the Board of Governors.
6. The Committee on the David P. Robbins Prize shall be appointed by the President of the Association. The Committee shall consist of four members, including academic and non-academic mathematicians. The term of appointment is six years and is non-renewable. Former members of the committee are eligible for reappointment after an interim of six yeasr, except that members appointed to fulfill an unexpired term of less than three years may be reappointed, immediately thereafter, for a full term.
List of Recipients
Mike Paterson, Yuval Peres, Mikkel Thorup, Peter Winkler, and Uri Zwick, "Overhang," American Mathematical Monthly 116, January 2009; and "Maximum Overhang," American Mathematical Monthly 116, December 2009.
Neil J.A. Sloane, "The on-line encyclopedia of integer sequences," Notices of the American Mathematical Society, Vol. 50, 2003, pp. 912-915.